Introduction: In 2008, the US FDA issued an alert about an increased risk of psychiatric events associated with montelukast. Recent national pharmacovigilance analyses in Sweden, France and Spain detected a potential increase in reporting risk of the association.
Aim: Our objective was to analyse spontaneous reports of psychiatric events in children and adolescents worldwide treated with montelukast.
Methods: We conducted a retrospective analysis of Individual Case Safety Reports (ICSRs) recorded up to 1 January 2015 in the World Health Organization (WHO) database (VigiBase(®)), in which montelukast was associated with 'psychiatric disorders'. We used the Bayesian Confidence Propagation Neural Network (BCPNN) approach for signal generation.
Results: A total of 14,670 ICSRs for montelukast were recorded, of which 2630 corresponded to psychiatric disorders in people aged <18 years. The main symptoms reported for infants (aged <2 years) were sleep disorders, for children (aged 2-11 years) the main symptoms were depression/anxiety, and for adolescents (aged 12-17 years) they were suicidal behaviour and depression/anxiety. Suicidal behaviour was over-represented in all age groups with information component (IC) values that reached 5.01 in children and 3.85 in adolescents. Unexpectedly, completed suicides were reported more frequently for children (IC: 3.15; IC025: 1.98) than for adolescents (IC: 3.11; IC025: 2.61) or the total population (IC 1.95; IC025: 1.73).
Conclusions: Neuropsychiatric disorders as side effects of montelukast were more frequently reported for children than for adults. Infants and children seem to be more prone to sleep disturbances, whereas adolescents present symptoms of depression/anxiety and psychotic reactions more often. Suicidal behaviour and completed suicide appear to be more frequently reported than previously thought in practice. Risk management plans and epidemiological studies are needed to quantify the risk. Practitioners should be aware of the risk of neuropsychiatric events associated with montelukast use, and should advise the patient and report new cases.